THE FOLLOWING ARE EXCERPTS FROM THE NEWSLETTER
may 8, 2008
- Considering insulin pens for routine hospital use? Consider this...
- Avoid confusion with Torisel dose preparation
TORISEL (temsirolimus) vials, distributed with an accompanying diluent, contain confusing information about the concentration and volume of the drug before and after dilution. Organizations should be aware of the potential for confusion and take steps to make drug information readily available to staff who prepare and administer this drug.
- Safety Brief: Remove vials from cartons.
The practice of storing insulin vials on patient care units inside of open cartons that came along with the product is problematic. Read this Safety Brief to learn why this storage practice predisposes patients to wrong drug errors and ISMP recommendations for preventing errors associated with insulin storage.
- Update: Lantus and Apidra.
Confusing packaging may have contributed to confusion between Lantus and Apridra in previous errors reported to ISMP. View photos of the current Apidra and Lantus cartons and vials, which may be helpful in distinguishing the products from one another, in this Safety Brief.
- Sumatriptan confused with sitagliptin.
A near-miss recently occurred in an acute care facility when IMITREX (sumatriptan) 25 mg tablets were placed into an automated dispensing cabinet (ADC) matrix drawer intended for JANUVIA (sitagliptin) 25 mg tablets. This Safety Brief details contributory factors and alerts clinicians to another potentially problematic drug name pair.
- ISMP teleconference.
On June 18, 2008, ISMP will offer its next teleconference, Using BPOC Data to Drive Quality Improvement. ISMP's informatics specialist, Stuart Levine, and Lehigh Valley (PA) Hospital's director of pharmacy, Christina Michalek, will offer participants an opportunity to learn how to collect and use barcode point-of-care (BPOC) metrics, identify common failure points for these systems and their impact on quality measures, and adopt an interdisciplinary approach to support the safe use of BPOC technology. To register, visit: www.ismp.org/educational/teleconferences.asp.
- Safety workshops.
ISMP and USP will again be offering a 1-day interactive program, Using Data Effectively to Manage the Risks to Medication Safety, six times at different locations during 2008. The work-shops will help participants learn how to select effective risk reduction strategies based on proven medication safety principles. Expert speakers will address the best way to report findings in an actionable format that will help drive medication safety efforts and show results from system improvements. Breakout sessions will be provided for hands-on practice working with data. For details, visit: www.ismp.org/educational/ismpuspworkshops.asp.
- Free audio CE available.
ISMP is now offering two audio continuing education (CE) presentations on the successful implementation and safe use of current medication dispensing technologies, including automated dispensing cabinets (ADCs), carousels, packagers, bar coding software, and bedside verification using bar code scanning. Pharmacists can earn free CE credits by listening to the presentations and completing online tests. To access the CE presentations, visit: www.ismp.org/profdevelopment/continuingeducation.asp.
may 22, 2008
- Managing visits from pharmaceutical sales representatives
- ISMP QuarterWatch pilot program detects ADE signals with Chantix
QuarterWatch, an ISMP pilot program used to identify new drug risks and medication errors reported to the US Food and Drug Administration (FDA), has uncovered a signal of multiple safety problems with the smoking cessation drug CHANTIX (varenicline). Read more to learn about the surveillance program and findings related to Chantix.
- Worth Repeating...Mix-ups with propylthiouracil and Purinethol
We learned about a tragic case in which a pregnant woman was given a prescription for PTU early in her pregnancy but received Purinethol in error. Read this article learn how practitioners who prescribe and dispense these medications can guard against high-harm mix-ups involvingpropylthiouracil and Purinethol.
- Safety Brief: Heparin issue # 1
FDA asked its MedWatch partners to spread the word about recalls of injectable heparin products and heparin flush solutions that may be contaminated with oversulfated chondroitin sulfate (OSCS). This Safety Brief will help you be certain that your organization has removed recalled heparin products in all care areas that may use or store heparin..
- Safety Brief: Heparin issue # 2
With the current recall of many heparin products, hospitals are now receiving heparin in quantities, strengths, and packaging that are unfamiliar to staff. Read this Safety Brief to learn how organizations are managing alternate heparin products to diminish the likelihood of dosing errors.
- Message in our mailbox: Insulin Pens
We received some interesting responses to our article about insulin pens in the last issue. Read this segment to learn about concerns—and potential solutions—shared by other clinicians.
- Survey on tall man letters.
ISMP is considering the development of an unofficial list of look-alike drug name pairs with suggested tall man (mixed case) letters. Click here to participate in the survey.